Michigan, 2003

Hail in Michigan, May 7, 2003

May 7, 2003 · NWS IWX · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 7, 2:30 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 7, 2:30 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED MAY 7 2003

ACTIVE PATTERN WITH SEVERAL SHORT WAVES TO MOVE ACROSS REGION
THROUGH SAT NIGHT. TIMING/STRENGTH/LOCATION OF THESE WAVES WILL HAVE
LARGE IMPACTS ON FORECAST THROUGH WEEKEND. FOR TONIGHT...INITIAL
AREA OF CONVECTION AHEAD OF WARM FRONT MOVING ACROSS SRN ILLINOIS.
NOT CONFIDENT THIS AREA WILL MAKE IT INTO CWFA THIS EVENING AS IT
OUT RUNS WARM FRONT AND INSTABILITY AND NEW CONVECTION DEVELOPS
FARTHER WEST. WILL HAVE A CHANCE THIS EVENING TO ACCOUNT FOR THESE
STORMS. THE NEW CONVECTION FARTHER WEST IS EXPECTED TO RIDE THE WARM
FRONT AS IT LIFTS NORTH TONIGHT AND MOVE ACROSS OUR AREA OVERNIGHT.
GOOD OMEGA PROGGED BY MODELS BEWEEN 06Z AND 15Z WITH INCREASING MID
LEVEL INSTABILITY. BEING NORTH OF FRONT...LARGE HAIL AND HEAVY RAIN
WOULD BE GREATEST THREAT. WILL CONTINUE WITH CATEGORICAL POPS BUT
SOME CONCERN HOW FAR EAST THIS WILL MAKE IT TONIGHT. SHOULD LINGER
IN THE EAST DURING THE MORNING.

NO GOOD TRIGGER FOR FRI AFTERNOON BUT INSTABILITY INCREASES...
ESPECIALLY SOUTHEAST. IF CONVECTION CAN BE TRIGGERED...SEVERE WILL
BE A GOOD BET...WITH WIND AND HAIL THE THREATS. MODELS INDICATING
ANOTHER MCS ACROSS THE LOWER GREAT LAKES FRI NIGHT WITH ANOTHER S/W.
CONTINUED CHC POPS FOR THIS SCENARIO. SAT AFTERNOON AND SAT NIGHT
AGAIN UNSTABLE IN WARM SECTOR AND AHEAD OF APCHG COLD FRONT. HIGH
CHANCE POPS FOR NOW. COLDER AND DRIER AIR STARTS TO MOVE IN ON
SUNDAY. SOME WRAP AROUND MOISTURE INDICATED BY MODELS SO KEPT A
CHANCE OF SHRA SUNDAY.

TEMPERATURES THIS TIME OF YEAR ARE HIGHLY DEPENDANT ON CLOUD COVER.
WITH POTENTIAL FOR MCS AND DEBRIS CLOUDS EACH DAY...TEMPS COULD BE
TEMPERED A BIT. WITH FAIR AMOUNT OF SUNSHINE...FRIDAY AND SATURDAY
COULD EASILY BE INTO THE 80S. FOR NOW...WL CONFINE 80S TO SOUTHERN
HALF OF CWA AND UPPER 70S NORTH AND EAST.

ON MONDAY A LOW OVER THE NORTHERN GREAT LAKES WILL MOVE AWAY FROM
OUR CWA AND THEN HIGH PRESSURE BUILDS INTO OUR CWA FOR TUESDAY AND
WEDNESDAY. THEN ON THURSDAY A LOW WILL BE OVER TEXAS WITH A WARM
FRONT THROUGH THE SOUTHEASTERN UNITED STATES. THE ECMWF, MRF, AND
GEM BASICALLY AGREE WITH EACH OTHER ON THIS SCENARIO. HOWEVER, THE
ECMWF MOVES THE LOW AWAY FROM MICHIGAN SLOWER DURING THE MIDDLE PART
OF THE WEEK THAN THE OTHERS DO AND THE GFS HAS OUR CWA WET FOR
THURSDAY AS IT BRINGS UP A WARM FRONT NORTHWARD THROUGH INDIANA. SO
FOR THIS TIME FRAME, IT LOOKS LIKE THERE COULD STILL BE A CHANCE FOR
RAIN SUNDAY NIGHT AS THAT LOW BEGINS TO MOVE AWAY AND THEN DRY
THROUGH AT LEAST THURSDAY. MRF MOS HAS BEEN TRENDING COOLER WITH
TEMPS AND SURROUNDING OFFICES COOLED THEIR TEMPS...SO I EDITED SOME
OF THE MAX/MIN TEMPS TO REFLECT A COOLER WEEK AND TO AGREE WITH
NEIGHBORING OFFICES.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, May 7, 4:35 AM EST, 12 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY ACROSS CENTRAL
ILLINOIS AND INDIANA TODAY. AN AREA OF THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 69 THROUGH MID MORNING. NONE OF THESE
STORMS ARE EXPECTED TO BE SEVERE. AS THE LOW APPROACHES LATER THIS
MORNING INTO THIS AFTERNOON...THUNDERSTORMS WILL BE POSSIBLE ONCE
AGAIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED
SEVERE THUNDERSTORMS MAY OCCUR SOUTH OF US 6 THROUGH LATE AFTERNOON.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL WORK NORTH FROM THE OHIO VALLEY THURSDAY NIGHT
INTO FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS
FRONT LATE THURSDAY NIGHT INTO FRIDAY. HEAVY RAINFALL APPEARS TO BE
THE GREATEST THREAT AT THIS TIME. HOWEVER...LARGE HAIL CANNOT BE
RULED OUT WITH THE STRONGER STORMS. ANOTHER CHANCE FOR THUNDERSTORMS
WILL ARRIVE SATURDAY AND CONTINUE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Berrien

When
May 7, 5:05 PM EST to 5:20 PM EST
Where
Berrien County, 1 mi S of Berrien Spgs
Measured
1.75 in hail
Property damage
$8,000
Reported by
BROADCAST MEDIA
Coordinates
41.933, -86.333

Extensive damage occurred at Klug's Nursery in Berrien Springs when hail to the size of quarters fell for nearly 20 minutes. $6,000 to $8,000 in damage was estimated to various plants, flowers and buildings.

Hail, Berrien

When
May 7, 5:10 PM EST to 5:13 PM EST
Where
Berrien County, 8 mi NW of Buchanon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -86.483

Hail, Cass

When
May 7, 5:15 PM EST to 5:30 PM EST
Where
Cass County, 5 mi W of Cassopolis
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.917, -86.083

Nearly a foot of golfball size hail accumulated over a span of 15 minutes west of Cassopolis.

Hail, Cass

When
May 7, 5:42 PM EST
Where
Cass County, Edwardsburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -86.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351702, 5351699, 5351700, 5351701.